Severe QT interval prolongation associated with moxifloxacin: a case report
© Koide et al; licensee BioMed Central Ltd. 2008
Received: 24 October 2008
Accepted: 19 December 2008
Published: 19 December 2008
The QT interval prolongation is an adverse effect associated with moxifloxacin. This adverse effect can lead to potentially life-threatening arrhythmias such as Torsades de pointes. We describe a case of severe QT interval prolongation associated with moxifloxacin which may cause the development of Torsades de pointes. There have been no reported case of severe corrected QT interval prolongation caused by moxifloxacin in the patient of normal heart rate.
In an 85-year-old Japanese woman, oral moxifloxacin 400 mg daily was initiated for the forearm cellulitis. On the sixth day of oral moxifloxacin administration, monitor electrocardiogram showed prolongation of the corrected QT interval to 523 ms at a rate of 40 beats/min. Electrocardiogram before moxifloxacin therapy showed the corrected QT interval to 460 ms at a rate of 72 beats/min. On the sixth day after moxifloxacin discontinuance, monitor electrocardiogram showed the corrected QT interval to 432 ms at a rate of 70 beats/min.
This case suggests that electrocardiogram monitoring during moxifloxacin therapy may be necessary in the patients even if they do not have high risk factors for QT interval prolongation.
Fluoroquinolones are clinically important antibiotic drugs. Although they are generally well tolerated, with safety profiles similar to those of other antimicrobial agents, they may sometimes result in significant adverse reactions . The QT interval prolongation is an adverse effect associated with fluoroquinolones. It can lead to potentially life-threatening arrhythmias such as Torsades de pointes (TdP). Moxifloxacin is one of the third-generation fluoroquinolones with a broad spectrum of activity, including gram-negative, gram-positive bacteria, anaerobes and atypical pneumonia agents . TdP associated with moxifloxacin have been reported in the extreme bradycardia patients who need cardiac pacemaker implantation [2, 3]. We describe a case of severe QT interval prolongation associated with moxifloxacin which may cause the development of TdP. There have been no reported case of severe corrected QT (QTc) interval prolongation caused by moxifloxacin in the patient of normal heart rate.
Moxifloxacin, like other drugs that cause an acquired long QT syndrome, prolongs the QT intrerval by blocking the rapid component of the delayed rectifier potassium current (IKr) in the heart . Inhibition of IKr delays cardiac repolarization by blocking potassium ions flow out of myocytes. The potency of IKr blockade and QT prolongation by moxifloxacin varies dose-dependently. Risk factors of the QT interval prolongation include female sex, advanced age, history of long QT syndrome, organic heart disease, bradycardia, electrolyte disturbances (particularly hypokalemia, hypomagnesemia, hypocalcemia), renal dysfunction, hepatic dysfunction, overdosing and co-administration of drugs that prolong the QT interval . Females generally have QTc interval about 13 ms longer than males. The QTc interval of advanced age prolongs approximately 6 ms compared with that of young age .
According to the Naranjo adverse drug reaction probability scale, the severe QTc interval prolongation was probably related to moxifloxacin administration in this case . In our patient, the QTc interval was prolonged to 523 ms, which indicated the increase of 63 ms from her baseline range. The QTc interval over 500 ms or increase from baseline of more than 60 ms is a cause of TdP, according to the Food and Drug Administration and the Committee for Proprietary Medicinal Products . Therefore, TdP might have developed if moxifloxacin were not stopped in our patient.
Risk factors such as organic heart failure, electrolyte abnormalities, renal dysfunction and hepatic dysfunction were not observed in our case. When the severe QTc interval prolongation was developed, famotidine was also stopped with moxifloxacin, because the cases of QT interval prolongation associated with famotidine have been reported . Six days after moxifloxacin and famotidine cessation, the QTc interval was improved to normal range rather than the baseline of our patient. Her baseline QTc interval might have been slightly prolonged by famotidine. Furthermore, famotidine might have assisted in the development of severe QTc prolongation associated with moxifloxacin.
There have been two reported cases of TdP associated with moxifloxacin [2, 3]. These two patients had multiple risk factors for QTc interval prolongation (female sex, advanced age, extreme bradycardia, slight baseline QTc interval prolongation). Particularly, they had extreme bradycardia that needed the implantation of cardiac pacemaker. At lower heart rates, less potassium moves out of the cells, because the cardac repolarizations are fewer, reducing the extracellular potassium concentration. Since the potency of IKr inhibition is reversely related to the extracellular potassium concentration, this reduction enhances the degree of IKr blockade . Furthermore, IKr inhibitor such as moxifloxacin enhances the magnitude of IKr inhibition additively. Therefore it seems that the severe bradycardia assisted the development of TdP associated with these two moxifloxacin therapy. Our patient also had some risk factors for QTc interval prolongation (female sex, advanced age, slight baseline QTc interval prolongation, co-administration of drugs that may prolong the QT interval), however bradycardia was not observed at the time of admission. On the sixth day of moxifloxacin administration, the severe QTc prolongation with bradycardia was observed for the first time.
We describe the severe QT interval prolongation caused by moxifloxacin in the patient of normal heart rate. This case suggests that ECG monitoring during moxifloxacin therapy is necessary in the patients having some risk factors for QTc interval prolongation (female sex, advanced age, slight baseline QTc interval prolongation, co-administration of drugs that may prolong the QT interval).
Written informed consent was obtained from the patient's next-of-kin for publication of this case report and accompanying images. A copy of the written consent is available for review by the Editor-in-Chief of this journal.
Torsades de pointes
the rapid component of the delayed rectifier potassium current.
This report involved no sources of funding for any of the authors.
- Bertino J, Fish D: The safety profile of the fluoroquinolones. Clin Ther. 2000, 22: 798-817. 10.1016/S0149-2918(00)80053-3.View ArticlePubMedGoogle Scholar
- Dale KM, Lertsburapa K, Kluger J, White CM: Moxifloxacin and torsade de pointes. Ann Pharmacother. 2007, 41: 336-340. 10.1345/aph.1H474.View ArticlePubMedGoogle Scholar
- Altin T, Ozcan O, Turhan S, Ongun Ozdemir A, Akyurek O, Karaoguz R, Guldal M: Torsade de pointes associated with moxifloxacin: a rare but potentially fatal adverse event. Can J Cardiol. 2007, 23: 907-908.PubMed CentralView ArticlePubMedGoogle Scholar
- Lee KW, Kayser SR, Hongo RH, Tseng ZH, Scheinman MM: Famotidine and long QT syndrome. Am J Cardiol. 2004, 93: 1325-1327. 10.1016/j.amjcard.2004.02.025.View ArticlePubMedGoogle Scholar
- Owens RC: Risk assessment for antimicrobial agent-induced QTc interval prolongation and torsades de pointes. Pharmacother. 2001, 21: 301-319. 10.1592/phco.21.3.301.34206.View ArticleGoogle Scholar
- Viskin S, Justo D, Halkin A, Zeltser D: Long QT syndrome caused by noncardiac drugs. Prog Cardiovasc Dis. 2003, 45: 415-427.View ArticlePubMedGoogle Scholar
- Tran H, White CM, Chow MS, Kluger J: An evaluation of the impact of gender and age on QT dispersion in healthy subjects. Ann Noninvasive Electrocardiol. 2001, 6: 129-133. 10.1111/j.1542-474X.2001.tb00097.x.View ArticlePubMedGoogle Scholar
- Naranjo CA, Busto U, Sellers EM, Sandor P, Ruiz I, Roberts EA, Janecek E, Domecq C, Greenblatt DJ: A method for estimating the probability of adverse drug reactions. Clin Pharmacol Ther. 1981, 30: 239-245.View ArticlePubMedGoogle Scholar
- US Food and Drug Administration: Preliminary concept paper on the clinical evaluation of the QT/QTc interval prolongation and proarrhythmic potential for non-antiarrhythmic drugs. (accessed 2008 May 9), [http://www.fda.gov/ohrms/dockets/ac/03/briefing/pubs%5Cprelim.pdf]
- Yang T, Roben DM: Extracellular potassium modulation of drug block of IKr. Implications for torsade de pointes and reverse use-dependence. Circulation. 1996, 93: 407-411.View ArticlePubMedGoogle Scholar
This article is published under license to BioMed Central Ltd. This is an Open Access article distributed under the terms of the Creative Commons Attribution License (http://creativecommons.org/licenses/by/2.0), which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.